Purchase this article with an account.
K. Laud, K. Freund, C. Eandi, R.F. Spaide; Silicon Oil Droplets Following Intravitreal Injection . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4260.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the presence of intraocular silicon oil droplets secondary to repeated intravitreal injection of pegaptanib sodium and triamcinolone acetonide (TA).
A retrospective review was done of three cases where intravitreal silicon oil droplets developed as a presumed consequence of intravitreal injection. Two of the patients were enrolled in an ongoing clinical trial of pegaptanib sodium in which they received intravitreal injection every six weeks for 32 months as per protocol for a total of 25 injections. The third patient was treated three times with photodynamic therapy (PDT) in conjunction with intravitreal TA. The presence of silicon oil droplets were confirmed by slit lamp biomicroscopy and their hyperechogenicity patterns on ultrasound examination.
Three patients with neovascular age–related macular degeneration developed silicon oil droplets presumably following intravitreal injection. In both cases with injection of pegaptanib, multiple spherical, translucent vitreous debris, believed to be silicone oil droplets were noticed following eight to nine injections and slowly increased with repeated injections. Approximately twelve months following the last injection, multiple presumed silicon droplets were evident in the posterior vitreous cavity in the patient treated with PDT and intravitreal TA. These droplets demonstrated a hyperechogenic pattern on ultrasound examination and were clinically distinct from asteroid hyalosis. The droplets remained confined to the vitreous cavity in all three patients. No inflammatory cells were detected in the anterior or posterior vitreous cavity and the intraocular pressure was within normal limits in all patients. The patients did not report any new visual symptoms such as floaters.
We report on the presence of silicon oil droplets in the vitreous cavity secondary to repeated intravitreal injection of pegaptanib sodium and TA. These droplets can be seen at the slit lamp but are best defined with ultrasonography. The source of the silicone oil droplets is presumed to be the syringe used to deliver the drug as Dimethicone (Polymethylsiloxane) is used to lubricate the syringe barrel and stopper. The droplets remain confined to the vitreous cavity and do not appear to affect visual function. Future treatment for neovascular maculopathies will undoubtedly incorporate intravitreal therapy as a primary or adjunctive measure. Therefore, the presence of intravitreal droplets of silicon could become a more frequent finding in the course of treatment of retinal disease.
This PDF is available to Subscribers Only